Thunderstorm Wind, Chaffee
- When
- May 29, 4:35 PM MST to 4:38 PM MST
- Where
- Chaffee County, 1.38 mi S of (S29)alexander Fld S
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.530, -106.050
Salida airport.
An upper level disturbance moved across the region, spreading showers and thunderstorms across the region. While widespread severe weather was not observed, a few high based storms did produce strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An upper level disturbance moved across the region, spreading showers and thunderstorms across the region. While widespread severe weather was not observed, a few high based storms did produce strong outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 2:55 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 355 PM MDT Sun May 29 2022 .SHORT TERM...(This evening through Monday) Issued at 354 PM MDT Sun May 29 2022 Key Messages: 1) Strong winds and high fire danger expected Monday with Red Flag Warnings hoisted for most of the area. 2) Light snow tonight central mountains with isolated gusty wind producing thunderstorms this afternoon and evening. 3) Some high wind potential for the San Luis Valley and southern I- 25 corridor for Monday. Broad upper low over the northern Great Basin and Pacific Northwest will remain in place through the 24 hour period with waves of energy ejecting across northern portions of the area. First one has spread showers and thunderstorms into the Continental Divide and this will continue into the evening as the brunt of the forcing moves through. The higher areas of the central mountains will see some light snowfall accumulations above 11000 feet and given the steep lapse rates could see some localized heavy snow bursts, graupel or even small hail with the stronger embedded cells. Farther to the south and east, critically dry humidity values combined with gusty winds has brought critical fire weather conditions to most of southern CO. The front has been slower to recede across the plains this afternoon with KLAA still seeing east winds around 10 mph as of 3 PM. However high res models continue to push south to southwesterly winds into the area through the evening with the potential to meet the 3 hour duration of critical fire weather conditions. Red Flag Warnings will remain in place through 9 PM. As high based showers spread off the mountains into the adjacent lower elevations this evening, there is the potential for gusts in the 50 to 60 mph range mainly along and north of highway 50 in localized areas given the strong downdraft CAPE. High res models (HRRR and NAMNest) both depict a wind shift from the northwest with varying magnitudes with these across Pueblo and El Paso counties. The cold front will make another push into the southeast plains tonight before getting swept back out early Monday morning as strong downward forcing moves in behind the deepening/ejecting upper low across western NE. Getting mixed signals from the model blends and high res models concerning high wind potential across the San Luis Valley and southern I-25 corridor from Colorado City to Walsenburg. While 12z HRRR and NAMNest along with 18z HRRR suggest these areas could hit high wind criteria from mid morning through early afternoon, the 18z NAMNest has backed off on this scenario. Will bring wind gusts very close to high wind criteria with gusts up to 55 mph in the afternoon. Hopefully 00z runs will bring better clarity. Regardless, very windy conditions with gusts in the 50 to 60 mph range will bring a return of critical fire weather conditions to most of southern CO and have upgraded Fire Weather Watches to Red Flag Warnings. Have also included zone 223 for elevations below 9000 feet where RHs are below 15 percent. -KT .LONG TERM...(Monday night through Sunday) Issued at 354 PM MDT Sun May 29 2022 Key Messages: 1) Critical Fire Weather conditions across the SW Mtns and into the San Luis Valley Tuesday and Wednesday. 2) Cooler across the plains with the potential for widespread showers Tuesday night and Wednesday. 3) Warmer with potential for afternoon showers and storms for later in the work week and into next weekend. Monday night-Wednesday night...Latest models are coming into better agreement of a break in between weather systems in the Monday night and early Tuesday timeframe, as Monday's system continues to translate north and east into the Northern High Plains Monday night, and secondary energy across the Intermountain West digs into the Great Basin. Passing system sends a weak cold front across the eastern plains Monday night, with breezy northerly winds into early Tuesday morning becoming breezy easterly across the plains Tuesday afternoon. Meanwhile, west to southwest flow aloft increases across the central Rockies, as the Great Basin system starts to translate north and east into eastern Utah through out the day, and remains progged to continue to move out across northern Colorado Tuesday night and Wednesday. The stronger southwest winds look to mix down across western portions of the area through the day Tuesday, leading to probable critical fire weather conditions across the San Luis Valley and the lower elevations of San Juan and La Gartia Mts, where Fire Weather Watches have been kept and added to from 11 am to 9 pm Tuesday. For the Tuesday night through Wednesday timeframe, models have also come into much better agreement of more widespread overunning precipitation developing across the eastern mountains and out across the southeast plains, with strong waa as moisture within the southwest flow aloft moves over the deep low level easterly flow. Models do differ on the amount qpf across the area, though can't rule out some areas across the plains seeing upwards of 1/4 inch of liquid through the day Wednesday. With the expected easterly upslope, clouds, and precipitation, temperatures across the plains on Wednesday look to be well below seasonal levels mainly in the 60s, while further west across the high mountain valleys, highs look to warm into the 70s with continued breezy westerly winds leading to probable critical fire weather conditions once again. Thursday-Sunday...A warmer westerly flow pattern looks to develop across the northern Tier and into the Rockies, with occasional hard to time disturbances moving through the flow. This will allow for temperatures to warm back to early summertime levels by the end of the work week and into next weekend. The hard time disturbances would lead to chances of mainly afternoon showers and storms across the higher terrain, along with possible strong to severe storms across the eastern plains, especially on Friday, where models continue to indicate the potential for a developing dry line. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 354 PM MDT Sun May 29 2022 Gusty southwest winds will continue this evening with localized gusts to near 40-50 kts near any high based showers as they move off the mountains this evening. This is most likely to impact KPUB and KCOS through 02z. VCSH will be possible at KALS this evening with clearing after 06z. Winds will stay elevated from the northwest at 10-20 kts for both KCOS and KPUB. KALS will see light winds overnight with speeds under 15 kts. However winds will increase early Monday morning for all three terminals with west wind gusts to 50 kts possible at KALS during the late morning and afternoon. KPUB and KCOS will see gusts to 35 to 40 kts by late morning through the afternoon. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ222-224- 226>237. Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ222>224- 226>237. Fire Weather Watch from Tuesday morning through Tuesday evening for COZ223-224. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Sun May 29 2022 COZ058>089-093>099-301715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Sun May 29 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected to occur across the San Luis valley, the central Arkansas River Valley of Fremont county and all of the southeast plains. Accumulating snow will be possible over the highest elevations along the Continental Divide, especially across the central mountains. Up to 4 inches will be possible above 11000 feet. A few thunderstorms will be possible over the mountains, and possibly northern El Paso county this afternoon and evening. These may be accompanied by gusty winds up to 55 mph but little rainfall for the lower elevations. Some small hail, ice pellets, or heavy snow bursts will be possible across the higher elevations of Chaffee and Lake counties the northern Sangre De Cristo mountains and Pikes Peak through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few light snow showers will be possible from the La Garita range, north into the Central Mountains above 11000 feet through Monday. An inch may be possible. Isolated thunderstorms may be possible over the Palmer Divide Monday afternoon and evening. Widespread critical fire weather conditions are expected Monday afternoon and evening due to lower humidity values and gusty winds for the San Luis Valley and all of the Eastern Plains. Critical fire weather conditions are expected Tuesday over the San Luis Valley due to low humidity values and gusty winds. Showers and thunderstorms are possible Tuesday through Saturday across the region. A few may become strong on Friday afternoon near the Kansas border. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains this afternoon and tonight. 31/23
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
4 thunderstorm wind. Local standard time, as filed.
Salida airport.
Alamosa airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029049, 1029050, 1029051, 1029053.